Montana, 2011Blizzard in Montana, April 30, 2011
April 30, 2011 · NWS BYZ · 2 events in 2 counties and zones
An upper low moved across Idaho and Wyoming. As the low moved across Wyoming, pressure gradients became tight across Eastern Montana.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low moved across Idaho and Wyoming. As the low moved across Wyoming, pressure gradients became tight across Eastern Montana. The tight pressure gradients combined with a few inches of snow resulted in blizzard conditions across Fallon and Carter Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 30, 2:17 AM MST, 43 minutes earlier.
Area forecast discussion, Apr 30, 2:17 AM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
317 AM MDT SAT APR 30 2011
.SHORT TERM...VALID FOR TDY AND SUN...
IMPRESSIVE UPPER LEVEL LOW PRESSURE SYSTEM HAS CONTINUED TO
SLOWLY MOVE INTO WESTERN NORTH DAKOTA DURING THE OVERNIGHT HOURS.
WATER VAPOR IMAGERY DEPICTING A NICE DRY SLOT MOVING AHEAD OF THE
LOW HELPING TO DESTABILIZE THE ENVIRONMENT. ALSO OF NOTE IS A
TROWAL STRUCTURE PRESENT IN THE THETA E FIELD BETWEEN 500 AND 700
MB. CROSS-SECTIONAL ANALYSIS DOES SHOW THE TROWAL AT MID-
LEVELS...HOWEVER IT DOES NOT APPEAR TO BE AS STRONG AS INITIALLY
FORECAST. WHILE IT IS MOST LIKELY RESPONSIBLE FOR SOME
PRECIPITATION...MILD SURFACE TEMPERATURES HAVE PREVENTED ANY
SUBSTANTIAL ACCUMULATIONS OVER THE FAR EASTERN ZONES.
MONITORING THE BOWMAN SD RADAR DURING THE OVERNIGHT HOURS REVEALED
SOME DECENT SNOWFALL RETURNS IN WESTERN NORTH DAKOTA...BUT RETURNS
OVER CARTER AND FALLON COUNTIES HAVE NOT BEEN THAT IMPRESSIVE.
KMLS AND KBHK HAVE REMAINED JUST ABOVE FREEZING MOST OF THE
NIGHT...GOING BACK AND FORTH BETWEEN RAIN AND SNOW.
WITH ALL OF THIS BEING SAID...AND IN COORDINATION WITH GGW AND BIS
OFFICES...THE DECISION WAS MADE TO DROP THE BLIZZARD WARNING FOR
FALLON COUNTY AND MOST OF THE WINTER WEATHER ADVISORIES. THE MAIN
REASONING FOR THIS WAS THE THOUGHT THAT ANY SNOW THAT HAS FALLEN
WOULD BE WET IN NATURE...AND THEREFORE VERY DIFFICULT TO
MOVE...EVEN WITH VERY STRONG SURFACE WINDS. BY THE TIME THE BULK
OF THE SNOW HAS MOVED THROUGH THE AREA...SURFACE TEMPERATURES WILL
WARM EVEN MORE...MOST LIKELY ELIMINATING ANY BLIZZARD LIKE
IMPACTS. HOWEVER...IT SHOULD BE NOTED THAT AN ADDITIONAL INCH OR
TWO OF ACCUMULATION IS STILL VERY POSSIBLE AT HIGHER TERRAIN.
ONLY HIGHLIGHTS THAT HAVE BEEN KEPT WERE FOR THE BIG HORNS AND
SHERIDAN COUNTY WYOMING...ALTHOUGH THE HEAVIEST BANDS HAVE BEEN
MOVING VERY QUICKLY THROUGH THERE AS WELL.
SO...THE FOCUS FOR SATURDAY WILL TURN TO WIND OVER THE FAR
EASTERN ZONES. AREAS FROM KMLS AND BROADUS EASTWARD CAN EXPECT TO
SEE VERY GUSTY NORTHWESTERLY WINDS THROUGH THE ENTIRE DAY. BEING
ON THE WESTERN EDGE OF THE VERTICALLY STACKED LOW PRESSURE SYSTEM
WILL CREATE A VERY IMPRESSIVE PRESSURE RISE FALL COUPLET AT THE
SURFACE. FURTHER ENHANCING THE SURFACE WINDS WILL BE A MIX DOWN OF
VERY STRONG NORTHERLY 850 MB WINDS...BETWEEN 50 AND 60 KNOTS. THE
WIND THREAT SHOULD DECREASE BY SATURDAY EVENING...AS THE LOW
PRESSURE SYSTEM MOVES OFF TO THE EAST.
BY SUNDAY...TEMPERATURES AT THE SURFACE SHOULD START TO REBOUND AS
NORTHWEST FLOW ALOFT RETURNS. SINGER
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
ONE SYSTEM WILL IMPACT THE EXTENDED PERIOD TUESDAY THROUGH
WEDNESDAY...WITH ANOTHER POSSIBLE FOR NEXT WEEKEND.
UPPER RIDGING BUILDS INTO THE AREA MONDAY FOR A DRY AND WARMER
DAY. BY TUESDAY AFTERNOON WILL SEE INCREASING MOISTURE OVER
WESTERN ZONES AHEAD OF NEXT STORM SYSTEM. MODELS CONTINUE TO KEEP
THE MAIN BRUNT OF THIS SYSTEM NORTH OF THE FORECAST AREA LEAVING A
DRIER DOWNSLOPE REGION OVER THE FORECAST AREA. HOWEVER THERE IS
ENOUGH PACIFIC MOISTURE AND ENERGY AS WELL AS STRONG INSTABILITY
TO KEEP HIGH CHANCE POPS IN THE FORECAST FOR ALL AREAS TUESDAY
INTO WEDNESDAY ALONG WITH SOME MENTION OF THUNDERSTORMS TUESDAY
AFTERNOON/EVENING OVER EASTERN ZONES. RIDGING BUILDS INTO WESTERN
AREAS THURSDAY DRYING THINGS OUT AND BUMPING TEMPERATURES UP TO
NEAR SEASONAL LEVELS. EASTERN ZONES WILL CONTINUE UNDER UNSTABLE
NORTHWEST FLOW WITH SHOWERS FOR ONE MORE DAY. ZONAL FLOW BUILDS IN
FOR THURSDAY NIGHT INTO FRIDAY. BY LATE IN THE DAY A STRONG SURGE
OF PACIFIC MOISTURE MOVES IN FROM THE WEST...IMPACTING THE WESTERN
MOUNTAINS WITH INCREASING SNOW SHOWER POTENTIAL.
MODELS DIVERGE ON WHAT HAPPENS SATURDAY AND SUNDAY WITH THE
EUROPEAN SOLUTION DIGGING A STORM SYSTEM OVER SOUTHERN IDAHO AND
TRACKING IT ACROSS NORTHERN WYOMING...A GOOD PATTERN FOR
PRECIPITATION ACROSS SOUTHERN MONTANA. THE GFS MAINTAINS WESTERLY
FLOW WITH SOME DIVERGENCE ALOFT AS PIECES OF ENERGY TRANSIT THE
AREA. GOOD MID LEVEL MOISTURE ADVECTION WILL KEEP SHOWERS IN THE
FORECAST BUT NOT A BIG PRECIPITATION PATTERN FOR THE AREA. WENT
WITH CLIMATOLOGY POPS FOR THESE PERIODS AND KEPT NEAR SEASONAL
TEMPERATURES IN PLACE. SHOULD THE EUROPEAN SOLUTION BECOME FAVORED
WOULD EXPECT TO RAISE POPS AND LOWER TEMPERATURES FOR NEXT
WEEKEND. CHAMBERS
&&
.AVIATION...
A STORM SYSTEM OVER THE WESTERN DAKOTAS WILL CONTINUE TO PRODUCE
AREAS OF RAIN AND SNOW EAST OF A MILES CITY TO SHERIDAN LINE THIS
MORNING...WITH MVFR TO LOCALLY LIFR CONDITIONS IN HEAVIER
PRECIPITATION BANDS. BY THIS AFTERNOON PRECIPITATION WILL
DIMINISH TO SCATTERED SHOWERS AND FLIGHT CONDITIONS WILL IMPROVE
TO VFR WITH LOCAL MVFR NEAR PRECIPITATION.
WEST OF THE MILES CITY TO SHERIDAN LINE EXPECT MAINLY VFR
CONDITIONS WITH SCATTERED RAIN/SNOW SHOWERS PRODUCING LOCAL MVFR
CONDITIONS. MVFR CONDITIONS ARE ALSO EXPECTED THIS MORNING ON THE
NORTH SLOPES OF THE BEARTOOTH AND CRAZY MOUNTAINS...IMPROVING BY
MID DAY.
NORTHWEST WINDS WILL BE VERY GUSTY TODAY WITH THE STRONGEST WINDS
EAST OF A MILES CITY TO BROADUS LINE WHERE GUSTS OF 40 TO 45 KTS
WILL BE COMMON. OTHER AREAS WILL SEE FREQUENT GUSTS OF 25 TO 35
KTS THROUGH EARLY THIS EVENING. CHAMBERS
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SUN MON TUE WED THU FRI
-------------------------------------------------------
BIL 050 034/052 035/061 039/058 035/056 035/062 038/067
3/W 23/W 21/U 14/W 33/W 22/W 11/B
LVM 047 027/049 029/056 033/053 028/051 029/058 032/061
4/W 23/W 21/U 24/W 33/W 22/W 13/T
HDN 051 034/055 034/063 037/062 036/058 036/063 038/069
6/W 33/W 21/U 14/W 43/W 22/W 11/B
MLS 050 035/053 035/062 038/061 038/057 037/060 039/067
5/W 23/W 21/U 13/T 44/W 22/W 11/B
4BQ 048 032/052 033/061 036/064 036/057 035/060 036/065
8/W 23/W 21/U 13/T 54/W 22/W 11/B
BHK 043 030/049 033/060 037/062 036/056 036/057 037/063
7/W 23/W 21/U 12/T 43/W 22/W 10/B
SHR 044 029/049 030/058 032/060 033/053 032/058 034/065
7/W 22/W 21/U 14/W 53/W 22/W 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT TODAY FOR
ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Apr 29, 8:49 PM MST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
949 PM MDT FRI APR 29 2011
MTZ028>042-056>058-063>068-WYZ098-099-010400-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
949 PM MDT FRI APR 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
SNOW RESULTING IN REDUCED VISIBILITIES WILL CONTINUE ACROSS THE
BAKER AREA. ELSEWHERE...SCATTERED RAIN AND SNOW SHOWERS WILL
CONTINUE ACROSS THE PLAINS THIS EVENING. RAIN AND SNOW SHOWERS
WILL CHANGE TO ALL SNOW SHOWERS LATE THIS EVENING. SOME
ACCUMULATING SNOW WILL BE LIKELY FROM ROSEBUD COUNTY SOUTH TO
SHERIDAN COUNTY WYOMING AND AREAS EAST. STRONG NORTHWEST WINDS
WILL BE LIKELY FOR THESE AREAS WHICH WILL RESULT IN SIGNIFICANTLY
REDUCED VISIBILITIES. BLIZZARD CONDITIONS WILL BE LIKELY ACROSS
FALLON COUNTY. IN ADDITION...MINOR SNOW ACCUMULATIONS WILL BE
POSSIBLE ELSEWHERE ACROSS THE PLAINS INCLUDING THE FOOTHILLS
LOCATIONS. SEVERAL INCHES OF SNOW WILL BE LIKELY FOR THE
MOUNTAINS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AREAS OF SNOW WILL CONTINUE ACROSS SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING INTO SATURDAY MORNING BEFORE DIMINISHING. STRONG
NORTHWEST WINDS WILL CONTINUE MAINLY EAST AND SOUTH OF BILLINGS
RESULTING IN REDUCED VISIBILITIES DURING THE MORNING DUE TO
BLOWING SNOW. TRAVEL MAY BE DIFFICULT IN THE EAST DUE TO STRONG
GUSTY WINDS THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Blizzard, Carter
- When
- April 30, 3:00 AM MST to 12:00 PM MST
- Where
- Carter forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.517, -104.536 (the zone’s center; the record gives no point)
Snowfall around 2 inches along with strong winds resulted in near zero visibilities in the Ekalaka area.
Blizzard, Fallon
- When
- April 30, 4:00 AM MST to 10:30 AM MST
- Where
- Fallon forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.334, -104.417 (the zone’s center; the record gives no point)
Snowfall around 2 inches along with strong winds resulted in near zero visibilities across the area. Highway 7 was closed between Baker and Ekalaka.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and High Wind in North Dakota, April 30, 20111 death · 1 injured · $3.4 million · 52 kt wind · 33 events
- Debris Flow in California, April 30, 2011$250,000 · 1 event
- Flash Flooding and Flood in Arkansas, April 30, 2011$47,000 · 1 in hail · 5 events
- High Wind in South Dakota, April 30, 2011$19,000 · 71 kt wind · 19 events
- Tornadoes and Hail in Texas, April 30, 2011$25,000 · EF0 · 8 events
- Hail in Texas, April 30, 2011$21,000 · 1.75 in hail · 8 events
- High Wind in South Dakota, April 30, 201160 kt wind · 16 events
- Strong Wind in Washington, April 30, 2011$13,000 · 1 event
- High Wind in Montana, April 30, 201154 kt wind · 5 events
- High Wind in Wyoming, April 30, 201161 kt wind · 5 events
- High Wind in South Dakota, April 30, 201155 kt wind · 3 events
- Winter Weather in Colorado, April 30, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306264, 306262.